“Currently, further analysis is needed to conclude whether there is a causal relationship with the vaccines, and the PRAC requesting additional data from the companies marketing them,” the EMA said in a statement issued Friday.
The Pharmacovigilance Risk Assessment Committee (PRAC) started its review in April after reports of myocarditis following vaccination with the Pfizer-BioNTech COVID-19 vaccine Comirnaty in Israel.
Most of these cases were mild and resolved within a few days. They mainly affected men younger than 30 years of age, with symptoms mostly starting within several days of vaccination with the second dose, the EMA said.
Cases of myocarditis and/or pericarditis following vaccination with all COVID-19 vaccines have also been reported in the European Economic Area (EEA) that includes the European Union, Iceland, Liechtenstein, and Norway.
In the EudraVigilance database at the end of last month, there were 122 reported cases of myocarditis associated with Comirnaty, 16 with the Moderna COVID-19 vaccine, 38 with Vaxzevria (AstraZeneca) and none for the Janssen/Johnson & Johnson COVID-19 vaccine.
Cases of pericarditis reported in the database as of May 31 were: 126 (Pfizer BioNTech), 18 (Moderna), 47 (AstraZeneca) and 1 (Janssen).
The exposure in the EEA for each vaccine was around 160 million doses for Comirnaty, 19 million doses for Moderna, 40 million for Vaxzevria, and 2 million for Janssen, the EMA said.
For the Comirnaty and Moderna vaccines, PRAC is reviewing cases of myocarditis and pericarditis in the context of a “safety signal” under an accelerated timetable, with a final decision expected in July.
For the AstraZeneca and Janssen vaccines, PRAC is reviewing the cases in the context of the vaccines’ pandemic summary safety reports.
The EMA encourages all healthcare professionals to report any cases of myocarditis or pericarditis and other adverse events in people receiving COVID-19 vaccines.
Patients with related symptoms such as shortness of breath, irregular heartbeat, or chest pain following vaccination should be encouraged to consult their healthcare provider, they advise.
This week, Tom Shimabukuro, MD, MPH, deputy director of the Centers for Disease Control and Prevention’s Immunization Safety Office, said swelling of the heart appears to be a very rare side effect that primarily strikes young people after vaccination for COVID-19.
The side effect seems to be more common in teen boys and young men than in older adults and women and may occur in 16 cases for every 1 million people who got a second dose, Shimabukuro said in presenting information on cases of myocarditis and pericarditis to an expert panel that advises the US Food and Drug Administration on vaccines.